Colorado, 2009High Wind in Colorado, March 24, 2009
March 24, 2009 · NWS GLD · 3 events in 3 counties and zones
Strong gradient winds developed behind a cold front, resulting in numerous wind gusts of 45-65 mph across eastern Colorado and extreme western Kansas. Mesonet and ASOS stations reported a maximum wind gust of 63 mph in Yuma County, 63 mph in Kit Carson County, 62 mph in Cheyenne County, and 59 mph in Sherman County KS.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong gradient winds developed behind a cold front, resulting in numerous wind gusts of 45-65 mph across eastern Colorado and extreme western Kansas. Mesonet and ASOS stations reported a maximum wind gust of 63 mph in Yuma County, 63 mph in Kit Carson County, 62 mph in Cheyenne County, and 59 mph in Sherman County KS.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 24, 4:18 AM MST, 12 minutes earlier.
Area forecast discussion, Mar 24, 4:18 AM MST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
518 AM MDT TUE MAR 24 2009
.UPDATE...
510 AM MDT TUE MAR 24 2009
HAVE GONE AHEAD AND BROUGHT THE VALID TIME OF THE WIND ADVISORY
FORWARD TO RIGHT NOW AND HAVE UPGRADED THE WIND ADVISORY ACROSS
YUMA COUNTY TO A HIGH WIND WARNING. WIND SPEEDS DURING THE LAST
HOUR HAVE COME UP SOMEWHAT ACROSS THE NORTHWEST PORTION OF THE
TRI-STATE REGION AND ARE CURRENTLY MEETING ADVISORY AND WARNING
CRITERIA. WINDS SPEEDS MAY STILL BE SOMEWHAT INCONSISTENT EARLY
THIS MORNING, BUT WILL BECOME MORE CONSISTENT AND INCREASE ACROSS
THE REMAINDER OF THE FORECAST AREA FOLLOWING SUNRISE.
LOCKHART
&&
.DISCUSSION...
330 AM MDT TUE MAR 24 2009
FORECAST FOCUS IS ON THE SHORT TERM OF TODAY WITH A LOOK AHEAD TO
THE NEXT STORM SYSTEM TO MOVE THROUGH THE TRI-STATE REGION
THURSDAY AND FRIDAY.
A WIND ADVISORY IS IN EFFECT TODAY WITH STRONG NORTHWEST WINDS
INCREASING AGAIN TODAY AFTER SUNSET AND EXPECTED TO LAST THROUGH
THE DAY UNTIL JUST BEFORE SUNSET. HAD CONTEMPLATED A HIGH WIND
WARNING IN THE FAR NORTHWEST SECTION OF THE FORECAST AREA...WHICH
WOULD HAVE BLENDED WELL WITH SURROUNDING FORECAST AREAS...BUT
GRIDDED WIND SPEEDS FAVORED MORE OF A HIGH END WIND ADVISORY
EVENT. WILL HAVE TO CONTINUE TO MONITOR WIND SPEEDS THROUGH THE
DAY TO SEE IF AN UPGRADE IS REQUIRED.
SURFACE HIGH PRESSURE MOVES IN BEHIND THE EXITING SYSTEM TONIGHT
WITH BRIEF AND WEAK SHORT WAVE RIDGING ALOFT. DRY CONDITIONS
SHOULD LAST THROUGH TONIGHT AND WEDNESDAY BEFORE THE NEXT SHORT
WAVE TROUGH MOVES EAST OF THE ROCKIES WEDNESDAY EVENING AHEAD OF
THE MAIN UPPER LOW PRESSURE SYSTEM THAT IS EXPECTED TO BE THE BIG
WEATHER MAKER OF THE WEEK AS IT DIVES THROUGH THE FOUR CORNERS
REGION THURSDAY NIGHT AND MOVES EAST OF THE ROCKIES AND THROUGH
THE PANHANDLE REGION BY FRIDAY EVENING. THE GFS IS SLIGHTLY MORE
PROGRESSIVE THAN THE NAM AND IS TAKING A MORE SOUTHERLY ROUTE WITH
THE UPPER LOW. STILL SOME DISAGREEMENT BETWEEN MODELS AND BETWEEN
MODEL RUNS AS TRACK OF THE LOW AND SUBSEQUENT TEMPERATURES AND QPF
AMOUNTS ALONG WITH PRECIP TYPES. HAVE ONLY CONTINUED TO MAKE MINOR
ADJUSTMENTS IN DAY THREE AND BEYOND UNTIL CONFIDENCE IMPROVES AS
MODELS SOLUTIONS WILL LIKELY COME INTO CLOSER AGREEMENT AS THE
SYSTEM IS BETTER SAMPLED AS IT MAKES ITS WAY OVER LAND FROM THE
EASTERN PACIFIC.
LOCKHART
&&
.AVIATION...
530 PM MDT MON MAR 23 2009
FOR THE 00Z TAF CYCLE...WINDS ARE BEGINNING TO DIMINISH SLIGHTLY
FOR BOTH KGLD AND KMCK. FOR KGLD...CURRENT VFR CONDITIONS WILL
LAST UP UNTIL ABOUT 12Z WITH WINDS GRADUALLY DIMINISHING TO THE
15G25KT RANGE. AFTER 12Z...MVFR CONDITIONS ARE EXPECTED WITH AN
INCREASE IN WINDS FROM THE NORTHWEST TO THE 25G35KT RANGE. MVFR
CONDITIONS COULD EASILY REMAIN THROUGH THE REMAINDER OF THE TAF
PERIOD. FOR KMCK...CURRENT VFR CONDITIONS WILL LAST UP UNTIL ABOUT
09Z ALSO WITH WESTERLY WINDS AT 30G40KT GRADUALLY DIMINISHING TO
ABOUT 15G25KT AND LIGHT SNOW POSSIBLE. AFTER 09Z...BETTER CHANCES
OF SNOW LIFT AWAY TO THE NORTH AND NORTHEAST. BY 12Z...MVFR
CONDITIONS WILL SET IN AND REMAIN THROUGHOUT THE REMAINDER OF THE
TAF PERIOD WITH WINDS FROM THE NORTHWEST AT 20G30KT.
BLM
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR
KSZ001>004-013>016-027>029-041-042.
NE...WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR
NEZ079>081.
CO...WIND ADVISORY UNTIL 6 PM MDT THIS EVENING FOR COZ091-092.
HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR COZ090.
&&Hazardous weather outlook, Mar 24, 3:04 AM MST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
404 AM MDT TUE MAR 24 2009
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
404 AM MDT TUE MAR 24 2009 /504 AM CDT TUE MAR 24 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IN IN EFFECT ACROSS THE TRI-STATE REGION TODAY. STRONG
NORTHWEST WINDS WILL DEVELOP THIS MORNING AND CONTINUE THROUGH THE
REMAINDER OF THE DAY WITH SUSTAINED WINDS SPEEDS AROUND 35 MPH AND
WIND GUSTS NEAR 50 MPH THROUGH MUCH OF THE AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE WEATHER PATTERN WILL REMAIN ACTIVE WITH THE POTENTIAL FOR AN
EARLY SPRING STORM TO BRING SIGNIFICANT SNOW ACCUMULATIONS TO THE
TRI-STATE REGION BETWEEN THURSDAY AND FRIDAY NIGHT. STAY TUNED TO
YOUR LOCAL MEDIA SOURCES FOR FURTHER UPDATES AS THIS STORM SYSTEM
APPROACHES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
High Wind, Yuma County
- When
- March 24, 4:30 AM MST to 1:00 PM MST
- Where
- Yuma County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $150
- Reported by
- Mesonet
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
High Wind, Kit Carson County
- When
- March 24, 10:00 AM MST to 2:00 PM MST
- Where
- Kit Carson County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
High Wind, Cheyenne County
- When
- March 24, 10:00 AM MST to 2:00 PM MST
- Where
- Cheyenne County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Heavy Rain in Mississippi, March 24 to 25, 20091 death · $27,000 · 65 kt wind · 2 events
- Tornado in Louisiana, March 24, 2009$500,000 · EF1 · 1 event
- Wildfire in Georgia, March 24, 2009$250,000 · 1 event
- Damaging Winds in Illinois, March 24, 2009$143,000 · 65 kt wind · 9 events
- Flash Flooding and Hail in Missouri, March 24, 2009$110,000 · 60 kt wind · 13 events
- Flooding in Iowa, March 24 to 29, 2009$150,000 · 6 events
- High Wind in Illinois, March 24, 2009$51,000 · 52 kt wind · 7 events
- Damaging Winds in Wisconsin, March 24, 2009$27,000 · 56 kt wind · 3 events
- Winter Storm in Minnesota, March 24 to 25, 200919 events
- Winter Storm and Winter Weather in Colorado, March 24 to 27, 200916 events
- Strong Wind in Missouri, March 24, 2009$11,000 · 11 events
- High Wind and Strong Wind in Kansas, March 24, 200955 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154044, 154045, 154046.